Be Careful with Cold Medications During Flu Season

  With cold and flu season already upon us, the New Mexico Poison Center advises consumers to be careful when using over-the-counter medications. Side effects from cough and cold preparations frequently occur when patients accidentally take too much!   If you use more than one medicine to relieve symptoms, make sure that the same active ingredients are not contained in multiple products. 

Many cough and cold remedies contain a combination of drugs, such as antihistamines, decongestants, cough suppressants and analgesics. In order to avoid double-dosing, read ingredient information carefully.  Follow dosing instructions precisely.  Heed warning information. 

Be especially aware also that many non-prescription products contain aspirin, Tylenol, or ibuprofen and combined doses these drugs can create toxicity within the body.  Call the New Mexico Poison Center at 1-800-222-1222 for more information.


Contact: Cindy Foster, 272-3322

Related Stories

A Triple Aim Best Practice

A Triple Aim Best Practice

The University of New Mexico Hospital’s Midwifery Practice has received a Triple Aim Best Practice recognition from the American College of Nurse Midwives.
Announcing the New Office of Professional Wellbeing

Announcing the New Office of Professional Wellbeing

As a means of supporting faculty and learners at the UNM School of Medicine in providing the highest quality medical care, the new Office of Professional Wellbeing (OPW) will provide initiatives that improve efficiency of practice, enhance a culture of wellness, and promote personal resiliency.